Even after patients with malignant melanoma are referred for systemic therapy, dermatologists continue to play an essential role in their management by monitoring for and managing cutaneous adverse events (AEs) associated with targeted therapies and immunotherapies. Bernice Y. Kwong, clinical associate professor of dermatology at Stanford University, California, USA reviewed the types of cutaneous AEs associated with these cutting-edge therapies, and how dermatologists can provide supportive care to melanoma patients.
BRAF inhibitors and MEK inhibitors are targeted therapies used in the management of melanoma. While each type of agent may be associated with cutaneous AEs, when used together, cutaneous toxicity may actually be reduced compared to either agent alone.
Cutaneous AEs associated with BRAF inhibitors include hyperkeratotic or cystic facial eruptions and painful hyperkeratotic hand-foot cutaneous reactions. BRAF inhibitor-related verrucal keratosis, eruptive cutaneous squamous cell carcinomas, and keratoacanthomas have also been reported with both dabrafenib (6% to 11%) and vemurafenib (4% to 31%).
Before a patient is initiated on a BRAF inhibitor, a full skin check is recommended at baseline and includes treatment of any background actinic damage. After that, the skin should be checked every 4 weeks. When caught early, most BRAF-associated cutaneous AEs are often very responsive to cryotherapy; other treatment options include keratolytics, topical retinoids, and topical 5-fluorouracil (5-FU) cream. In the case of invasive SCC, conservative surgical intervention or even a watch and wait approach may be appropriate. Patients may also experience improvement following addition of an MEK inhibitor, or resolution after switching to another therapy.
Patients should be counseled to avoid the sun and use broad-spectrum sun protection to prevent UVA-mediated phototoxicity. Because of the potential for hyperkeratotic effects with BRAF therapy, patients with baseline calluses or keratosis should be preemptively managed to avoid worsening of skin lesions.
During therapy, symptomatic KP-like eruptions can be treated with topical emollients or topical corticosteroids, and painful cystic eruptions can be managed with extractions or topical retinoids.
Other potential concerns with BRAF inhibitor therapy are the development of radiation dermatitis in patients who receive radiation therapy in addition with a BRAF inhibitor, or who have previously received radiation therapy. Clinicians should also be alert for the development of secondary melanomas or other skin cancers with BRAF inhibition.
The most common cutaneous AE in patients receiving an MEK inhibitor alone is the development of papulopustular/acneiform eruption, affecting between 52% to 93% of patients. This can be managed using topical or systemic antibiotics for their antimicrobial and anti-inflammatory effects, and topical corticosteroids to treat pruritus. Dilute bleach soaks may also be helpful to treat acneiform eruptions.
As the use of immunotherapies for melanoma increases, so have reports of immune-related AEs, most often affecting the skin and GI tract. Importantly, dermatologic effects tend to manifest earlier, and may herald the development of immune-related AEs in other organs.
The anti-CTLA-4 monoclonal antibody ipilimumab may be associated with vitiligo-like melanoma associated hypopigmentation (MAH), usually asymptomatic, which can be managed with sun protection and camouflage. Interestingly, the development of MAH may portend a favorable prognosis.
About a third of patients receiving ipilimumab experience pruritus, with or without rash, which may negatively affect quality-of-life. Topical corticosteroids and topical or oral antihistamines may be useful in these patients.
About a quarter of patients receiving ipilimumab experience morbilliform dermatitis, which may present as a maculopapular rash similar to typical drug eruptions, or as a reticular, erythematous, or edematous rash. It tends to be most prominent around nevi, and may reflect an immune-mediated reaction toward melanocytes. Peripheral eosinophilia may also be present. The median time to onset of morbilliform dermatitis is about 3 to 4 weeks, but onset has been seen as late as 17.3 months after the start of treatment. If morbilliform dermatitis is observed, dermatologists should notify their oncology colleagues, so they can be alert for immune-mediated effects in other organs. Management is grade dependent; at higher grades it may be necessary to hold or permanently discontinue ipilimumab.
About half of patients receiving anti-PD-1 inhibitors (eg, pembrolizumab and nivolimumab) experience cutaneous AEs, most of which are low grade and typically begin about 2 to 6 months after start of treatment. Up to a quarter of patients develop anti-PD-1 therapy related late onset of vitiligo, which may declare itself a year or more after initiation of therapy. This can be managed with sun protection and camouflage.
Another potential AE associated with anti-PD-1 inhibitors is lichenoid dermatitis. A variety of morphological presentations are possible, but all are strikingly consistent on biopsy; showing lichenoid infiltrate, spongiosis, and epidermal necrosis. It is often accompanied by pruritus, and is managed with high potency topical corticosteroids, under occlusion if needed. It may also affect mucous membranes in the mouth, vulva, or elsewhere in the body. Delayed lichenoid dermatitis may develop even after discontinuation of anti-PD-1 therapy, pointing to the need for ongoing surveillance of patients who have received these agents. Other potential late complications include autoimmune blistering disease, de novo psoriasis, or worsening of existing psoriasis.
As these newer agents may be used in combination, we can expect the rise of new patterns of cutaneous AEs associated with melanoma therapy.